Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 26, NWS Albany, NY

May 10, 2000Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2000, 6:37 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2000, 6:37 PM EDT (22:37 UTC)
Expired
May 10, 2000, 7:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Whole counties

County Northwest Hills Planning Region, CT

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 102239
SVRALB
CTC005-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 730 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF NORTHWEST HARWINTON...OR
  ABOUT 14 MILES SOUTHWEST OF TORRINGTON...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER NORTHWEST HARWINTON...4 MILES SOUTHEAST OF TORRINGTON AT
  705 PM EDT 8 MILES SOUTHEAST OF WINSTED AT 720 PM EDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ALBANY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

LAT...LON 4170 7344 4155 7329 4176 7b286 4194 7305

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:10 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 10, 2:10 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
210 PM EDT WED MAY 10 2000

DISC...

.SHORT TERM...BACK DOOR CDFNT PUSHED INTO RNG FM NE TO SW AND CONTS
TO FIRE DCRNG CONVCTN OVER VT AND MA. ANTHR CDFNT PUSHING ACRS W NY
TRIGGERING LINES OF TSRA AHEAD OF IT THAT ARE MVNG NNE AND INTO W
ZNS. SYSTM MVNG SLWLY E. RGN IN SVR TSTM WATCH ATTM 259 & 260.
TRAINING IN HERK CNRTY AND FF WARN ISSUED. MN SVR THREAT HAS BEEN
HAIL SO FAR. LLVL CD AIR HAS DIM DWNDRAFT WINDS AND BURSTS. WHILE
LLVL TMPS AND FALLEN TO 50S AND 60S CONVECTION BEING FIRED ON FRNTL
SFCS ALFT. TSTMS WLL CONT INTO THE EVNG W/SHRA THRU THE NT.

.LONG TERM...SFC SYSTM AND ASSOC UPR LVL SPRT SWINGS E OF RGN DURN
MRNG THU. PST FRNT INSTAB WL KEEP CLDS INTO MIDDDAY AND SCT SHWRS
PARTICULARLY WHERE TERRN ELEVATED...THEN CLRNING. HIGH BLDS ACRS RGN
THU NT. FRI MID LVL RDG REBUILDS AND WARM AMAS SURGES NE TWRD RGN
AS WMFNT PUSHED ACRS NY. INCR CLDS AND CHC OF SHWRS. GEN STAYED WITH
MOS EXCPT WENT BLW THU NT A NOTCH IN MNTNS.

.ALY...SVR TSTM WATCH TIL 5PM...NMRS SVR TSTMS WARNINGS IN EFECT.

SNYDER

In the hours before

Local storm report, May 10, 2:04 PM EDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
204 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    COBLESKILL                NY   1 INCH HAIL
05/10/00   SCHOHARIE

NNNN
CERNIGLIA/WASULA
Local storm report, May 10, 2:16 PM EDT, 4 hours 21 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0215PM     WED MAY 10 2000

EYSD WLSR QHQT QTRF WAPT APTS
00478    FILE 28   YATES CO SO NY0610001                     MAY 10-00
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                   THUNDERSTORM WITH HIGH WINDS AND HAIL

DETAILS CONCERNING EVENT: RECEIVED A THUNDERSTORM WITH HIGH WINDS DANGEROUS
LIGHTENING HEAVY RAIN AND QUARTER SIZE HAIL

COUNTY(S) AFFECTED: YATES

LOCATION (INCLUDING TOWN AND NEAREST ROAD): HARDEST HIT WAS THE VILLAGE OF PENN
YAN AND SURROUNDING AREA

DATE AND TIME CONDITION STARTED: 5/10/2000 AT APPROXIMATELY 1200
DATE AND TIME CONDITION ENDED: 5/10/00 APPROXIMATELY 1245 JUST RECEIVING RAIN
NOW
EXTENT OF DAMAGE OR AREAS IN DANGER: TREES AND ELECTRIC POLES DOWN FLOODING IN
THE VILLAGE OF PENN YAN  FLOODING INSIDE ONE BUILDING

NUMBER KILLED:          NUMBER INJURED:
REMARKS:

AUTH PHONE : 315 536-4438

AUTH SHERIFF RONALD G SPIKE

OPER - TOBER,FAYE A                   1415
Local storm report, May 10, 4:12 PM EDT, 2 hours 25 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0412PM     WED MAY 10 2000

ESSO WLSR QTRF QHQT APTS WAPT
00838    FILE 28   SCHUYLER COUNTY SHERIFF NY0480000         MAY 10-00
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
( ) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
( ) - WATER COLLECTING IN LOW LYING UNDERPASSES
(X) - OTHER
LOCATION: COUNTY ROUTE 22 MONTEREY TOWM OF ORANGE
DATE AND TIME CONDITION STARTED: 051000 1430
NEAREST TOWN/CITY: MONTEREY
REMARKS: HEAVT RAINS CAUSING PINE CREEK TO OVERFLOW ITS BANKS-COUNTY AND TOWN
HWY CREWS CLEARING CREEK OF DEBRIS 4 RESIDENCES IN JEPORDY OF BEING FLOODED-3
FIRE DEPTS AND 2 WORK CREWS FROM MONTEREY SHOCK FACILITY SANDBAGGINsG AROUND
RESIDENCES AT THIS TIME

AUTH PHONE #: 607 535-8222

AUTH SHERIFF MICHAEL MALONEY SENT/CENTURELLI 1610

OPER - CENTURELLI,DAVID L             1611
Local storm report, May 10, 6:09 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
609 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BALLSTON SPA              NY   .75 INCH HAIL
05/10/00   SARATOGA

0514 PM    SARATOGA SPGS             NY   1 INCH HAIL
05/10/00   SARATOGA

0530 PM    STILLWATEoR                NY   .75 INCH HAIL
05/10/00   SARATOGA

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:37 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region38 min
May 10, 8:41 AM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region49 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.